Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Fort Worth, TX

May 23, 2014Eastland County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 23, 2014, 10:57 PM CDT for Eastland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 10:57 PM CDT (03:57 UTC)
Expired
May 24, 2014, 2:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Eastland County, TX

The radar

The Dyess AFB radar (KDYX), 51 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WGUS54 KFWD 240357
FFWFWD
TXC133-240700-
/O.NEW.KFWD.FF.W.0017.140524T0357Z-140524T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1057 PM CDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 200 AM CDT

* AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAINFALL 14 MILES WEST OF GORMAN...OR
  JUST SOUTH OF CARBON MOVING SOUTHEAST AT 5 MPH. RADAR ESTIMATES 
  INDICATED THAT 2 TO 5 INCHES OF RAIN HAS ALREADY FALLEN IN THE 
  WARNED AREA AND ANOTHER INCH OR MORE OF RAIN CAN BE EXPECTED 
  THROUGH 200 AM CDT. SECONDARY OR FARM TO MARKET ROADS BETWEEN 
  RISING STAR AND CARBON...ESPECIALLY SOUTH OF CARBON ARE LIKELY
  EXPERIENCING FLOODING. TURN AROUND...DO NOT DROWN!

* THE STORM PRODUCING THE HEAVY RAINFALL WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3225 9897 3229 9884 3228 9870 3223 9862
      3209 9891 3219 9902

$$
1 follow-up statement
296 
WGUS74 KFWD 240647
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
147 AM CDT SAT MAY 24 2014

TXC133-240658-
/O.CAN.KFWD.FF.W.0017.000000T0000Z-140524T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTLAND TX-
147 AM CDT SAT MAY 24 2014

...THE FLASH FLOOD WARNING FOR SOUTHERN EASTLAND COUNTY IS
CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3225 9897 3229 9884 3228 9870 3223 9862
      3209 9891 3219 9902

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 9:28 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 9:28 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
928 PM CDT FRI MAY 23 2014

.UPDATE...
THE IMPULSE THAT WAS ENHANCED BY WEST TEXAS CONVECTION HAS MOVED
DOWNSTREAM OF THE MAIN ACTIVITY...WHICH IS STILL ONGOING AROUND
SAN ANGELO AND ABILENE. THE TAIL END OF THE DISTURBANCE WILL SWING
THROUGH NORTH TEXAS OVERNIGHT...EXITING NORTHEAST TEXAS BEFORE
DAYBREAK. DESPITE THE LIFT ASSOCIATED WITH THIS FEATURE...ONLY
MEAGER ELEVATED INSTABILITY AND WEAK FLOW ALOFT ARE PRESENT ACROSS
MUCH OF THE FWD CWA. THE 00Z FWD RAOB SHOWED A CAPPED BOUNDARY
THAT WILL ONLY STABILIZE FURTHER OVERNIGHT...AND THE BULK OF THE
ACTIVITY TONIGHT WILL BE ELEVATED SHOWERS. THE ONGOING STORMS
UPSTREAM WILL GENERATE ADDITIONAL VORTICITY THAT WILL SPREAD
ACROSS NORTH AND CENTRAL TEXAS INTO THE MORNING HOURS SATURDAY...
BUT ANY RESULTING CONVECTION WILL BE WEAK. HAVE REMOVED THE
MENTION OF THUNDER THROUGHOUT THE MORNING HOURS SATURDAY.

APPEARS SHORTWAVE RIDGING WILL DOMINATE SATURDAY AFTERNOON...
DOWNSTREAM OF ANOTHER ROUND OF WEST TEXAS CONVECTION...BUT SOME
GUIDANCE SUGGESTS SHOWERS/STORMS COULD WORK THEIR WAY INTO THE
I-35 CORRIDOR. FOR NOW...WILL REFRAIN FROM EXTENDING SATURDAY
AFTERNOON/EVENING POPS EASTWARD.

25

&&

.AVIATION...
/00Z TAFS/

CHALLENGES WILL BE MINOR AND ONLY INVOLVE CIGS SATURDAY MORNING
AND WIND SPEEDS. WILL HOLD TO A DRY AND MOSTLY VFR FORECAST WITH
HIGHER CIGS...THOUGH A BRIEF PERIOD OF MVFR CIGS WILL OCCUR AT
WACO AFTER SUNRISE. S/SE WINDS 7-9 KTS OVERNIGHT WILL INCREASE TO
NEAR 15 KTS BY SATURDAY AFTERNOON.

A LARGE LONGWAVE UPPER TROUGH REMAINS WELL WEST OF THE AREA WITH
STRONG SOUTHWEST FLOW ALOFT OVER TEXAS. CURRENTLY...SHORTWAVE
DISTURBANCES ARE RAPIDLY MOVING NORTHEAST AND PRODUCING SCATTERED
SHOWERS AND STORMS WHICH SHOULD REMAIN WELL WEST OF THE AIRPORTS.
THIS ACTIVITY WILL LIKELY DIMINISH RAPIDLY AFTER NIGHTFALL WITH A
STABILIZING ENVIRONMENT...WEAKER LOW LEVEL WINDS...AND BEST FORCING
REMAINING TO THE WEST OF THE AIRPORTS. A FEW SPRINKLES OR A NOCTURNAL
SHOWER CANNOT BE RULED OUT...BUT CONFIDENCE IS FAR TOO LOW FOR ANY
MENTION IN THE TAFS.

.OUTLOOK...
IT APPEARS CONVECTION AND PERIODS OF HEAVIER RAIN WILL NOT AFFECT
THE AIRPORTS UNTIL LATE SUNDAY AND BEYOND.

05/

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT FRI MAY 23 2014/
AN IMPRESSIVE PLUME OF MID LEVEL MOISTURE WILL CONTINUE TO MOVE
ACROSS NORTH TEXAS THIS EVENING IN ADVANCE OF A STRONG UPPER
LOW...CURRENTLY CENTERED OVER SOUTHWEST ARIZONA. ELEVATED SHOWERS
AND STORMS CURRENTLY ACROSS THE LOW ROLLING PLAINS AND WESTERN
OKLAHOMA WILL REMAIN LARGELY WEST OF NORTH TEXAS THIS EVENING.
HOWEVER...A FEW OF THE MODELS HAVE BEEN HINTING AT A WEAK UPPER
LEVEL DISTURBANCE MOVING ACROSS THE HILL COUNTRY AND THE SOUTHWEST
ZONES TONIGHT...SO THIS MAY PROVIDE THE NECESSARY FORCING FOR
SCATTERED SHOWERS AND STORMS. INSTABILITY TONIGHT WILL BE VERY MARGINAL
SO WE DO NOT EXPECT ANY SEVERE STORMS.

THE MAIN UPPER LOW WILL CONTINUE TO TRANSLATE SLOWLY EASTWARD ON
SATURDAY WITH THE CENTER OF THE CIRCULATION REACHING THE
ARIZONA/NEW MEXICO BORDER BY SATURDAY EVENING. WEST TEXAS SHOULD
SEE NUMEROUS SHOWERS AND STORMS ON SATURDAY BUT NORTH TEXAS WILL
BE JUST A BIT TOO FAR EAST TO SEE MUCH IN THE WAY SHOWERS/STORMS.
THE ONLY EXCEPTION WILL BE THE FAR WESTERN ZONES. THEREFORE...WILL
KEEP ONLY SLIGHT CHANCE POPS IN THE WEST SATURDAY AND SATURDAY
NIGHT.

THE UPPER LOW WILL MOVE VERY LITTLE ON SUNDAY AND SHOULD REMAIN
CENTERED NEAR THE FOUR CORNERS REGION. AGAIN...MUCH OF THE
PRECIPITATION SHOULD REMAIN WEST OF NORTH TEXAS. HOWEVER...SLIGHTLY
MORE UNSTABLE AIR OVER THE REGION MAY RESULT IN A FEW MORE SHOWERS
AND STORMS...ESPECIALLY IN THE WESTERN ZONES.

THE UPPER LOW WILL BEGIN TO MOVE EAST ON MEMORIAL DAY AND THIS
WILL RESULT IN INCREASING LARGE SCALE LIFT ACROSS NORTH TEXAS AND
MORE NUMEROUS SHOWERS AND THUNDERSTORMS. THE BEST FORCING WILL
STILL BE ACROSS THE WESTERN ZONES SO WE WILL KEEP THE HIGHEST POPS
THERE.

THE BEST RAIN CHANCES ACROSS NORTH TEXAS WILL BE MONDAY NIGHT
THROUGH TUESDAY AS THE UPPER LOW MOVES INTO WEST TEXAS AND WESTERN
OKLAHOMA. THUNDERSTORMS WILL ALSO BE THE MOST LIKELY ON TUESDAY
WITH STRONGER LARGE SCALE FORCING AND DESCENT INSTABILITY. LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH PRECIPITABLE WATER
VALUES IN EXCESS OF 1.5 INCHES. SOME SEVERE STORMS ARE ALSO POSSIBLE.

RAIN AND THUNDERSTORM CHANCES SHOULD BE ON THE DECREASE FROM WEST
TO EAST WEDNESDAY THROUGH NEXT WEEKEND AS LONG AS THE UPPER LOW
CONTINUES ITS SLOW EAST/SOUTHEAST TRACK AS PROGGED BY THE LONG
RANGE MODELS. SINCE THIS LOW WILL REMAIN LARGELY DETACHED FROM THE MAIN
UPPER FLOW IT HAS THE POTENTIAL TO MOVE ALMOST ANYWHERE.
THEREFORE...THERE IS A CHANCE IT COULD MOVE BACK TO THE WEST AND
KEEP CONTINUED RAIN CHANCES ACROSS NORTH TEXAS THE SECOND HALF OF
NEXT WEEK. FOR NOW WE WILL KEEP ONLY LOW...10 OR 20 PERCENT...POPS
ON DAY 6 AND 7 OF THE FORECAST. HOWEVER...WE WILL BE WATCHING THIS
SYSTEM CLOSELY NEXT WEEK SINCE A STALLED UPPER LOW OVER NORTH
TEXAS COULD BRING SOME GOOD DROUGHT RELIEVING RAIN.

TEMPERATURES THROUGH THE WEEK WILL BE NEAR SEASONAL NORMALS WITH
LOWS IN THE 60S AND HIGHS IN THE 80S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  89  68  87  68 /  20  10  10  20  30
WACO, TX              68  87  67  86  68 /  20  10  10  20  20
PARIS, TX             68  85  65  86  65 /  20  10  10  10  10
DENTON, TX            69  87  67  89  66 /  20  20  10  20  30
MCKINNEY, TX          69  87  66  86  65 /  20  10  10  20  30
DALLAS, TX            71  88  69  86  69 /  20  10  10  20  30
TERRELL, TX           68  86  66  86  67 /  20  10  10  20  20
CORSICANA, TX         68  85  67  84  68 /  20  10  10  20  20
TEMPLE, TX            67  84  66  84  67 /  20  10  10  20  20
MINERAL WELLS, TX     66  86  64  86  66 /  30  20  10  30  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/25
Hazardous weather outlook, May 23, 3:03 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
303 PM CDT FRI MAY 23 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
303 PM CDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON WEST OF
I-35/I-35W. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT
ALONG AND NORTH OF THE I-20 CORRIDOR. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING WEST OF A LINE FROM LAMPASAS TO FORT WORTH TO SHERMAN.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT ACROSS
MOST OF THE NORTH AND CENTRAL TEXAS WEST OF A LINE FROM HEARNE TO
SULPHUR SPRINGS.

THERE IS A CHANCE OF THUNDERSTORMS AREA WIDE MONDAY THROUGH
THURSDAY. SOME OF THE STORMS MONDAY AND TUESDAY MAY BECOME STRONG
TO SEVERE...WITH LARGE HAIL AND LOCALLY DAMAGING WINDS. LOCALLY
HEAVY RAIN MAY RESULT IN SOME FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:52 PM CDTAreal Flood AdvisoryFWDEastland113 min
May 24, 6:47 PM CDTSpecial Weather StatementFWDPalo Pinto28 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.